Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 96, NWS Dodge City, KS

May 22, 1995Edwards County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 22, 1995, 9:46 PM CDT for Edwards County, Kiowa County, Kansas. It was in force for 44 min.

The area

The counties it named.

The facts

Issued
May 22, 1995, 9:46 PM CDT (02:46 UTC)
Expired
May 22, 1995, 10:30 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Edwards County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1995-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1995-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2320 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
2.3
Supercell composite
14.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 230247
SVRDDC
KSC047-097-230330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
946 PM CDT MON MAY 22 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1030 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL KANSAS
 
   ...SOUTHERN EDWARDS COUNTY...NORTHERN KIOWA COUNTY
 
AT 943 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES
NORTHWEST OF GREENSBURG. THE STORM WAS MOVING EAST AT 20 MPH AND CROSS
183 3 TO 4 MILES NORTH OF GREENSBURG BY 955 PM. THE NORTHERN EXTENT OF
THE STORM WILL BE WEST OF CENTERVIEW ON THE HIGHWAY AT 950 PM. HAIL THE
SIZE OF QUARTERS IS LIKELY...ALONG WITH TORRENTIAL RAINFALL.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
 
 
HUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 9:20 PM CDT, 26 minutes earlier.

Area forecast discussion, May 22, 9:20 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
915 PM CDT MON MAY 22 1995

NOT MUCH TIME FOR DISCN.  CLD FNT APPRS TO BE FM S OF HLC TO NR GCK AND
INTO SWRN CORNER ST.  HEAVIEST THUNDERSTORMS EXTND FROM NORTH OF GCK TO
NEAR STAFFORD PRODUCING FLOODING RAFL AND STILL SOME SVR WX.  FLASH FLOOD
WATCH SHUD CONT FROM THESE AREAS TO THE SOUTH AND EAST TONGT.  BIGGEST
PRBLM APRS TO BE OVNT LOWS.  THINK WE NEED TO DROP LOWS TNGT AS TMPS OVER
NW KS/NERN COLO ARE INTO THE MID 40S AND GOOD NRLY WINDS SHOULD HELP ADVT
TMPS INTO CWA TNGT.  WILL KEEP MTN OF POPS WITH STG VORT MAX PUSHING OUT
OF SWRN US TNGT AND TUE.

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:02 PM CDTSevere Thunderstorm WarningDDCEdwards43 min
May 22, 7:15 PM CDTSevere Thunderstorm WarningDDCFinney45 min
May 22, 7:21 PM CDTSevere Thunderstorm WarningDDCHodgeman54 min
May 22, 7:46 PM CDTSevere Thunderstorm WarningDDCEdwards, Stafford44 min
May 22, 8:35 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford40 min
May 22, 10:04 PM CDTSevere Thunderstorm WarningDDCPratt41 min
May 22, 10:43 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt47 min
May 22, 11:14 PM CDTSevere Thunderstorm WarningDDCClark, Meade56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.